MAUDE Adverse Event Report: ENTEROMEDICS, INC. MAESTRO RECHARGEABLE SYSTEM; RECHARGEABLE NEUROREGULATOR

ENTEROMEDICS, INC. MAESTRO RECHARGEABLE SYSTEM; RECHARGEABLE NEUROREGULATOR
Model Number 2002
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abdominal Pain (1685); Bruise/Contusion (1754); Erythema (1840); Fever (1858); Hematoma (1884); Nausea (1970); Swelling (2091); Tachycardia (2095); Chills (2191); Post Operative Wound Infection (2446); Diaphoresis (2452)
Date of Event 01/16/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device not returned.
 
Event or Problem Description
On (b)(6) 2011, a subject participating in the (b)(6) clinical trial (subject id (b)(6)), underwent initial implantation of the maestro rechargeable system.On (b)(6) 2016, this subject underwent a revision procedure under general anesthesia to reposition the neuroregulator due to discomfort caused by the neuroregulator position near the bra line.The repositioning procedure was uneventful and the device continued to work well after surgery.There were no complications and the subject was discharged to home the same day.On (b)(6) 2016, the subject was admitted to the hospital for observation due to severe pain at the neuroregulator site.Ct revealed a hematoma on the left side of the abdominal and chest wall.There was no sign of active bleeding and the subject was in stable condition.This subject has a history of type 2 diabetes mellitus and obstructive sleep apnea.During the hospital stay, blood glucose levels were elevated (250-300's) and endocrinology evaluation and follow-up were completed.Cpap at night and supplemental oxygen via nc (4l) were used for spo2 89-90 (normal<95-100%).The subject has a history of asthma and smokes 1 pack per day.The pain was managed with norco as needed.The subject was discharged to home on (b)(6) 2016.On (b)(6) 2016, the subject presented to the emergency department for evaluation of dark drainage and blood from the incision that the subject noticed the previous day.Physical examination revealed that the abdominal swelling was much less than previous hospital exam on (b)(6) 2016.The horizontal incision at the location of the neuroregulator was oozing blood from two different spots but there was no large opening of the wound.Ecchymosis was noted on the skin around wound opening.Pinpoint pressure was applied for 15 minutes and hemostasis was not achieved.The subject was taken to the operating room for wound exploration and definitive drainage to reduce the risk of infection.The incision was reopened and roughly 150 cc of old blood and clots were evacuated.The surgeon indicated that the neuroregulator and leads were intact following the procedure.A pressure dressing was applied with the abdominal binder in place.The subject recovered uneventfully and was discharged to home the same day.The subject was seen in clinic on (b)(6) 2016 for suture removal and the wound had a small amount of erythema.The subject was scheduled for a follow-up wound check visit in two weeks.On (b)(6) 2016, the subject presented to the emergency department complaining of fever, chills, diaphoresis, increased left upper quadrant pain, especially with breathing, and dark yellow drainage from the wound the prior night as well.She also reported uncontrolled blood sugars (200-400s) despite compliance.The subject reported nausea without vomiting.Evaluation revealed tachycardia with heart rate of 115 and white count of 25,000.Diffuse upper abdominal tenderness to palpation both in the upper left and upper right was present.Blood cultures (x1) were obtained.A bedside incision and drainage was performed of an infected seroma over the neuroregulator site.The wound was irrigated, packed with moist gauze and dressing applied.The subject was admitted to the hospital and started on iv antibiotics (ancef).After irrigating the wound at bedside, the gross purulence encountered suggested that the neuroregulator should be removed under general anesthesia.On (b)(6) 2016, the neuroregulator was removed in the operating room under general anesthesia and the subject tolerated the procedure well.A wound vac was placed over the left subcoastal incision.The subject strongly desired to retain the leads for future re-implantation of a neuroregulator and voiced considerable success with the weight loss regimen.Therefore, the vagal nerve leads were capped and internalized for future implantation pending resolution of current wound infection.The neuroregulator was sent to pathology for examination.Following the procedure, the pain was managed with dilaudid.The subject followed up with endocrinology for management of her diabetes during hospitalization and was discharged to home on (b)(6) 2016.The discharge diagnosis was incisional wound infection, uncontrolled type 2 diabetes and obstructive sleep apnea.
 
Event or Problem Description
On (b)(6) 2011, a subject participating in the recharge clinical trial (subject (b)(6)), underwent initial implantation of the maestro rechargeable system.On (b)(6) 2016, this subject underwent a revision procedure under general anesthesia to reposition the neuroregulator due to discomfort caused by the neuroregulator position near the bra line.The repositioning procedure was uneventful and the device continued to work well after surgery.There were no complications and the subject was discharged to home the same day.On (b)(6) 2016, the subject was admitted to the hospital for observation due to severe pain at the neuroregulator site.Ct revealed a hematoma on the left side of the abdominal and chest wall.There was no sign of active bleeding and the subject was in stable condition.This subject has a history of type 2 diabetes mellitus and obstructive sleep apnea.During the hospital stay, blood glucose levels were elevated (250-300's) and endocrinology evaluation and follow-up were completed.Cpap at night and supplemental oxygen via nc (4l) were used for spo2 89-90 (normal<95-100%).The subject has a history of asthma and smokes 1 pack per day.The pain was managed with norco as needed.The subject was discharged to home on (b)(6) 2016.On (b)(6) 2016, the subject presented to the emergency department for evaluation of dark drainage and blood from the incision that the subject noticed the previous day.Physical examination revealed that the abdominal swelling was much less than previous hospital exam on (b)(6) 2016.The horizontal incision at the location of the neuroregulator was oozing blood from two different spots but there was no large opening of the wound.Ecchymosis was noted on the skin around wound opening.Pinpoint pressure was applied for 15 minutes and hemostasis was not achieved.The subject was taken to the operating room for wound exploration and definitive drainage to reduce the risk of infection.The incision was reopened and roughly 150 cc of old blood and clots were evacuated.The surgeon indicated that the neuroregulator and leads were intact following the procedure.A pressure dressing was applied with the abdominal binder in place.The subject recovered uneventfully and was discharged to home the same day.The subject was seen in clinic on (b)(6) 2016 for suture removal and the wound had a small amount of erythema.The subject was scheduled for a follow-up wound check visit in two weeks.On (b)(6) 2016, the subject presented to the emergency department complaining of fever, chills, diaphoresis, increased left upper quadrant pain, especially with breathing, and dark yellow drainage from the wound the prior night as well.She also reported uncontrolled blood sugars (200-400s) despite compliance.The subject reported nausea without vomiting.Evaluation revealed tachycardia with heart rate of 115 and white count of 25,000.Diffuse upper abdominal tenderness to palpation both in the upper left and upper right was present.Blood cultures (x1) were obtained.A bedside incision and drainage was performed of an infected seroma over the neuroregulator site.The wound was irrigated, packed with moist gauze and dressing applied.The subject was admitted to the hospital and started on iv antibiotics (ancef).After irrigating the wound at bedside, the gross purulence encountered suggested that the neuroregulator should be removed under general anesthesia.On (b)(6) 2016, the neuroregulator was removed in the operating room under general anesthesia and the subject tolerated the procedure well.A wound vac was placed over the left subcoastal incision.The subject strongly desired to retain the leads for future re-implantation of a neuroregulator and voiced considerable success with the weight loss regimen.Therefore, the vagal nerve leads were capped and internalized for future implantation pending resolution of current wound infection.The neuroregulator was sent to pathology for examination.Following the procedure, the pain was managed with dilaudid.The subject followed up with endocrinology for management of her diabetes during hospitalization and was discharged to home on (b)(6) 2016.The discharge diagnosis was incisional wound infection, uncontrolled type 2 diabetes and obstructive sleep apnea.Update: on (b)(6) 2017, the maestro rechargeable system leads were explanted.

Brand Name
MAESTRO RECHARGEABLE SYSTEM
Common Device Name
RECHARGEABLE NEUROREGULATOR
Manufacturer (Section D)
ENTEROMEDICS, INC.
2800 patton road
saint paul MN 55113
MDR Report Key5971754
Report Number3005025697-2016-00008
Device Sequence Number1078933
Product Code PIM
UDI-Device Identifier00857334004262
UDI-Public00857334004262
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P130019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,study
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Physician
Device Expiration Date05/28/2013
Device Model Number2002
Device Catalogue Number2002
Device Lot Number093533211
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/03/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/24/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/22/2016
Supplement Report FDA Received Date02/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ALBUTEROL (PROVENTIL) 0.5% 2.5MG Q 6HR PRN; ALBUTEROL 90 MCG/AC 2 PUFFS Q 6 PRN; AMBIEN 10 MG PO HS PRN; ATORVASTATIN CALCIUM 40 MG PO; CHOLECALCIFERIL 1000 UNITS PO QD; COCONUT OIL; DIPHENHYDRAMINE PO PRN; DULOXITINE HCL 60 MG PO QD; EPINEPHRINE 0.15 MG/0.3 ML INJECT 0.3 MG IM PRN; FEXOFEDNADINE (ALLEGRA) 180 MG PO QD; FLEXERIL 5-10 MG PO T ID PRN; FLUTICASONE (FLOVENTA HFA) 110 MCG 2 PUFFS QD PRN; GLIMEPIRIDE 4 MG PO QD; METFORMIN (GLUMETZA) 1000 MG PO BID; NORCO 5/325 MG 1-2 TABS PO Q6 PRN; PSEUDOEPHEDRINE 240 MG PO PRN; SENOKOT-S/PERICOLACE 8.6-50 MG PO BID; THERAPEUTIC M VITAMIN/MINERAL 1 TAB PO QD; TRIAMCINOLONE (KENALOG) 0.1% TOPICAL DAILY PRN
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age50 YR
Patient Weight92